Alert archive / New Mexico / High Wind Warnings in 2018
High Wind Warning 1, NWS Albuquerque, NM
NWS Albuquerque, NM issued this high wind warning at Jan 9, 2018, 2:47 PM MST. It took effect at Jan 10, 2018, 8:00 AM MST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2018, 2:47 PM MST (21:47 UTC)
- In effect from
- Jan 10, 2018, 8:00 AM MST
- Expired
- Jan 10, 2018, 11:41 AM MST
- In force
- 4 hr
- Issued by
- NWS Albuquerque, NM
The text
As transmitted.
642 WWUS75 KABQ 092147 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 247 PM MST Tue Jan 9 2018 ...STRONG TO POTENTIALLY DAMAGING WINDS TO IMPACT MUCH OF THE STATE WEDNESDAY... .A potent Pacific storm system will move directly over the state Wednesday, bringing strong to potentially damaging winds both ahead of and behind a Pacific cold front. Areas of blowing snow are likely in and near the mountains, with areas of blowing dust likely across the plains and lower Rio Grande Valley. NMZ506-512-514-092300- /O.CAN.KABQ.HW.A.0001.180110T1200Z-180111T0400Z/ West Central Mountains-West Slopes Sangre de Cristo Mountains- Southern Sangre de Cristos above 9500 feet- 247 PM MST Tue Jan 9 2018 ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Albuquerque has cancelled the High Wind Watch. A Winter Weather Advisory is in effect for portions of the Sangre De Cristo and West Central Mountains, which will contain information on strong winds forecast. $$ NMZ523-526-533>540-101100- /O.UPG.KABQ.HW.A.0001.180110T1200Z-180111T0400Z/ /O.NEW.KABQ.HW.W.0001.180110T1500Z-180111T0600Z/ Central Highlands-South Central Mountains-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County- Southwest Chaves County- 247 PM MST Tue Jan 9 2018 ...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 11 PM MST WEDNESDAY... The National Weather Service in Albuquerque has issued a High Wind Warning, which is in effect from 8 AM to 11 PM MST Wednesday. The High Wind Watch is no longer in effect. * LOCATION...Central Highlands east to the Texas border and south to include the South Central Mountains, adjacent highlands and Southeast Plains. * WINDS...West 30 to 45 mph with gusts to around 65 mph. Winds will trend more northwesterly Wednesday evening. * TIMING...Winds will strengthen over the higher terrain early Wednesday morning, then spread to the lower elevations by mid day. Peak gusts are expected to occur Wednesday afternoon into the early evening. * VISIBILITY...Locally reduced in areas of blowing dust to less than one mile. * LOCAL IMPACTS...Sudden and dangerous crosswinds are likely on north to south oriented highways, including portions of Highways 285, 54 and 84. These crosswinds will create dangerous driving conditions for high profile vehicles. Loose items such as lawn furniture and garbage cans will become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remember, A High Wind Warning means damaging winds are imminent or highly likely. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NMZ507-508-515-521-522-529-532-101100- /O.UPG.KABQ.HW.A.0001.180110T1200Z-180111T0400Z/ /O.NEW.KABQ.WI.Y.0002.180110T1500Z-180111T0600Z/ West Central Highlands-Southwest Mountains- East Slopes Sangre de Cristo Mountains-Sandia/Manzano Mountains- Estancia Valley-Northeast Highlands-Eastern San Miguel County- 247 PM MST Tue Jan 9 2018 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM MST WEDNESDAY... The National Weather Service in Albuquerque has issued a Wind Advisory, which is in effect from 8 AM to 11 PM MST Wednesday. The High Wind Watch is no longer in effect. * LOCATION...Much of the western and central mountains including the Estancia Valley, Northeast Highlands and eastern San Miguel County. * WINDS...West 30 to 35 mph with gusts to around 55 mph. Winds will trend more northwesterly Wednesday evening. * TIMING...Winds will strengthen over the higher terrain early Wednesday morning then spread to the lower elevations by mid day. Peak gusts are expected to occur Wednesday afternoon into the early evening. * VISIBILITY...Locally reduced in areas of blowing dust to less than 3 miles across the lower elevations. Locally reduced in areas of blowing snow in the mountains to less than 1 miles at times. * LOCAL IMPACTS...Difficult driving conditions are expected for high profile vehicles, especially along north to south oriented roadways. Loose items such as lawn furniture and garbage cans may blow around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise caution while travelling. Sudden gusts of wind may cause you to lose control of your vehicle. Extra attention should be given to cross winds. && $$ NMZ518-519-524-525-527-528-530-531-101100- /O.NEW.KABQ.WI.Y.0002.180110T1500Z-180111T0600Z/ Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- South Central Highlands-Upper Tularosa Valley- Raton Ridge/Johnson Mesa-Far Northeast Highlands-Union County- Harding County- 247 PM MST Tue Jan 9 2018 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM MST WEDNESDAY... The National Weather Service in Albuquerque has issued a Wind Advisory, which is in effect from 8 AM to 11 PM MST Wednesday. * LOCATION...Portions of central and northeast New Mexico between Carrizozo, Albuquerque, Santa Fe, Las Vegas, Raton and Clayton. * WINDS...West 30 to 35 mph with gusts to near 55 mph. * TIMING...Strong winds developing during the morning hours and peaking late afternoon or early evening Wednesday. Strong winds may persist during the overnight hours into early Thursday morning across the northeast plains and highlands. * VISIBILITY...Locally reduced to less than 2 miles in blowing dust. May be locally reduced to less than 1 mile in blowing snow across the northeast plains and highlands late Wednesday evening. * LOCAL IMPACTS...Difficult driving conditions are expected for high profile vehicles, especially along north to south oriented roadways, such as Interstate 25. Loose items such as lawn furniture and garbage cans may blow around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise caution while travelling. Sudden gusts of wind may cause you to lose control of your vehicle. Extra attention should be given to cross winds. && $$
2 follow-up statements
905 WWUS75 KABQ 101029 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 329 AM MST Wed Jan 10 2018 ...STRONG TO POTENTIALLY DAMAGING WINDS TO IMPACT MUCH OF NORTHERN AND CENTRAL NEW MEXICO TODAY THROUGH THIS EVENING... .A storm system will move directly over the state today, bringing strong to potentially damaging winds both ahead of and behind a Pacific cold front. Areas of blowing snow are likely in and near the mountains, with areas of blowing dust likely across the plains and lower Rio Grande Valley. NMZ523-526-533>540-101900- /O.CON.KABQ.HW.W.0001.180110T1500Z-180111T0600Z/ Central Highlands-South Central Mountains-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County- Southwest Chaves County- 329 AM MST Wed Jan 10 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 11 PM MST THIS EVENING... * LOCATION...Central Highlands east to the Texas border and south to include the South Central Mountains, adjacent highlands and Southeast Plains. * WINDS...West 30 to 40 mph with gusts to around 55 or 60 mph. Winds will trend more northwesterly this evening. * TIMING...Winds will strengthen over the higher terrain this morning, then spread to the lower elevations this afternoon. Peak gusts are expected to occur later this afternoon into the evening hours. * VISIBILITY...Locally reduced in areas of blowing dust to less than one mile. * LOCAL IMPACTS...Sudden and dangerous crosswinds are likely on north to south oriented highways, including portions of Highways 285, 54 and 84. These crosswinds will create dangerous driving conditions for high profile vehicles. Loose items such as lawn furniture and garbage cans will become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remember, A High Wind Warning means damaging winds are imminent or highly likely. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NMZ507-508-515-518-519-521-522-524-525-527>532-101900- /O.CON.KABQ.WI.Y.0002.180110T1500Z-180111T0600Z/ West Central Highlands-Southwest Mountains- East Slopes Sangre de Cristo Mountains-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Sandia/Manzano Mountains-Estancia Valley-South Central Highlands- Upper Tularosa Valley-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County- 329 AM MST Wed Jan 10 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 11 PM MST THIS EVENING... * LOCATION...Much of the western and central mountains and highlands as well as the Middle Rio Grande and Estancia Valleys, Santa Fe Metro Area, Northeast Highlands and Plains including eastern San Miguel County, Raton Ridge and Johnson Mesa. * WINDS...West 25 to 35 mph with gusts to around 55 mph. Winds will trend towards northwest and northerly this evening. * TIMING...Winds will strengthen over the higher terrain this morning then spread to the lower elevations during the afternoon. Peak gusts are expected to occur this afternoon into the evening. * VISIBILITY...Locally reduced in areas of blowing dust to less than 3 miles across the lower elevations. Locally reduced in areas of blowing snow in the mountains to less than 1 mile at times. * LOCAL IMPACTS...Difficult driving conditions are expected for high profile vehicles due to sudden crosswinds. Loose items such as lawn furniture and garbage cans may blow around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise caution while travelling. Sudden gusts of wind may cause you to lose control of your vehicle. Extra attention should be given to cross winds. && $$
393 WWUS75 KABQ 101841 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 1141 AM MST Wed Jan 10 2018 ...STRONG WINDS TO IMPACT MUCH OF NORTHERN AND CENTRAL NEW MEXICO TODAY THROUGH LATE TONIGHT... .A storm system will move from western NM late this morning to northwest TX this evening. Strong northwest winds aloft will reach the surface this afternoon through late tonight in the southwest mountains and the central mountains and adjacent highlands. A strong backdoor cold front will sweep across the eastern plains tonight. The front will shift winds from the west to the north and northeast, beginning early this evening in the northeast plains and late this evening in the southeast plains. Areas of blowing snow are likely in and near the mountains, with areas of blowing dust likely across the plains and lower Rio Grande Valley. NMZ523-526-533>540-110245- /O.CAN.KABQ.HW.W.0001.000000T0000Z-180111T0600Z/ /O.EXB.KABQ.WI.Y.0002.000000T0000Z-180111T0900Z/ Central Highlands-South Central Mountains-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County- Southwest Chaves County- 1141 AM MST Wed Jan 10 2018 ...WIND ADVISORY IN EFFECT UNTIL 2 AM MST THURSDAY... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Albuquerque has issued a Wind Advisory, which is in effect until 2 AM MST Thursday. The High Wind Warning has been cancelled. * LOCATION...Much of the western and central mountains and highlands as well as the Middle Rio Grande and Estancia Valleys, Santa Fe Metro Area, Northeast Highlands and Plains including eastern San Miguel County, Raton Ridge and Johnson Mesa. * WINDS...West 25 to 35 mph with gusts to around 55 mph. Winds will trend towards northwest and northerly this evening. * TIMING...Winds will strengthen over the higher terrain this morning then spread to the lower elevations during the afternoon. Peak gusts are expected to occur this afternoon into the evening. * VISIBILITY...Locally reduced in areas of blowing dust to less than 3 miles across the lower elevations. Locally reduced in areas of blowing snow in the mountains to less than 1 mile at times. * LOCAL IMPACTS...Difficult driving conditions are expected for high profile vehicles due to sudden crosswinds. Loose items such as lawn furniture and garbage cans may blow around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise caution while travelling. Sudden gusts of wind may cause you to lose control of your vehicle. Extra attention should be given to cross winds. && $$ NMZ507-508-515-518-519-521-522-524-525-527>532-110245- /O.EXT.KABQ.WI.Y.0002.000000T0000Z-180111T0900Z/ West Central Highlands-Southwest Mountains- East Slopes Sangre de Cristo Mountains-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Sandia/Manzano Mountains-Estancia Valley-South Central Highlands- Upper Tularosa Valley-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County- 1141 AM MST Wed Jan 10 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 2 AM MST THURSDAY... * LOCATION...Much of the western and central mountains and highlands as well as the Middle Rio Grande and Estancia Valleys, Santa Fe Metro Area, Northeast Highlands and Plains including eastern San Miguel County, Raton Ridge and Johnson Mesa. * WINDS...West 25 to 35 mph with gusts to around 55 mph. Winds will trend towards northwest and northerly this evening. * TIMING...Winds will strengthen over the higher terrain this morning then spread to the lower elevations during the afternoon. Peak gusts are expected to occur this afternoon into the evening. * VISIBILITY...Locally reduced in areas of blowing dust to less than 3 miles across the lower elevations. Locally reduced in areas of blowing snow in the mountains to less than 1 mile at times. * LOCAL IMPACTS...Difficult driving conditions are expected for high profile vehicles due to sudden crosswinds. Loose items such as lawn furniture and garbage cans may blow around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise caution while travelling. Sudden gusts of wind may cause you to lose control of your vehicle. Extra attention should be given to cross winds. 28 && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Jan 9, 10:45 AM MST, 4 hours 2 minutes earlier.
Area forecast discussion, Jan 9, 10:45 AM MST, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 1045 AM MST Tue Jan 9 2018 .AVIATION... 18Z TAF CYCLE An approaching storm system from the west coast will continue to spread abundant mid and high clouds over the forecast area through today, with lowering cloud decks tonight and Wednesday. Rain and higher terrain snow will spread gradually across western then central areas tonight. MT obscurations will develop with lower elevation MVFR and LCL IFR conditions after midnight, mainly W of the Rio Grande Valley. Widespread MVFR to IFR conditions with MT obscurations Wednesday in rain and higher elevation snow. Strong to potentially damaging winds will develop from the central mountains to the TX border Wednesday with gusts of 40kt to 50kt out of the southwest common. Some gusts to 55kt. && .PREV DISCUSSION...343 AM MST Tue Jan 9 2018... .SYNOPSIS... Temperatures will be 10 to 25 degrees above normal this afternoon and some areas may break record high temperatures for the date. By tomorrow, the records highs will be history, and we should be celebrating the return of precipitation to at least central and western New Mexico. Light to moderate snowfall is possible, especially across the high terrain. Additionally, strong to damaging winds will return. Gusts between 50 and 65 mph will plague much of the area which will result in areas of blowing snow and blowing dust. The system will pull away early Thursday, then quiet and dry weather is on tap through early next week. && .DISCUSSION... All eyes are set on watching the incoming storm system in hopes for some precipitation - finally! Models are now taking the system across northern NM on Wednesday, which is farther north than what they were depicting yesterday. The system also appears to be a bit slower, as well, and for that reason, backed off on the eastward extent of PoPs late tonight. Nonetheless, it is still looking promising for widespread precipitation across central and western NM Wednesday. Models agree that 700 mb temps will fall to around -4C to -6C as the precipitation/Pacific front move in. Therefore, mountain areas stand to have the best chance at accumulating snows. Forecast snow totals have not changed considerably since yesterday afternoons forecast package. Much of the precip will arrive with the front, then showers should continue over the northern half of the area through the rest of the day. Will go ahead and hoist a winter storm watch for zone 510, though amounts are borderline. Nonetheless, it is the first decent possibility for warning snow amounts this season, so felt it prudent to issue. The remainder of the northern mountains, to include the Chuska Mtns, should see at least advisory-type snowfall totals. Lower elevations may see a mix of rain and snow, but roads will be slick with areas just see rain since it's been so long since the last round of precip. Also of concern will be the wind speeds associated with this system. Winds will quickly ramp up Wed morning over the mountains as a 40- 50kt 700mb jet crosses the area. Strong to damaging winds will then spread to lower elevations by midday, especially across portions of the east central and southeast plains. Anywhere that snow is still occurring, blowing snow will be a good bet, and elsewhere, given the dry antecedent conditions, blowing dust is expected. A high wind watch has been issued for much of the area. The back door segment of the front will slide down the plains Wednesday evening, and breezy to windy conditions are expected behind it as well. Strong frontogenesis combined with lingering moisture should allow for a band of showers to develop along the front. May even see a mix of rain and snow, though amounts are expected to be light. Once this system departs early Thursday, it looks like a dry stretch will be on tap through at least early next week. There will be a few fronts to look out for, namely on Friday night/early Saturday, then another Sunday night into Monday. The fronts should keep eastern NM generally below normal temp-wise, except for Friday. Western and central NM should remain above normal Friday thru early next week. 34 && .FIRE WEATHER... ...WIDESPREAD STRONG TO DAMAGING WINDS LIKELY WEDNESDAY... Southwest to westerly winds increase somewhat today over the western and northern high terrain. Isolated to scattered showers will be possible mainly along and west of the Continental Divide but wetting precipitation will be hard to find and snow levels will be near or above 9000-10000 feet. The main story today is the high temperatures forecast to be as much as 10 to 25 degrees above normal. Record highs are possible over much of the northeast and east central this afternoon. Vent rates improve today with good to excellent values over most of the higher terrain but poor values in the Rio Grande and northwest NM Valleys as well as the far eastern plains. Mountain top winds strengthen tonight and even more so Wednesday as a storm system approaches from the west and passes over New Mexico. Some wetting precipitation is likely from tonight through Wednesday night, with several inches of snow possible across the western and northern high terrain. While strong and gusty winds will impact the majority of the forecast area, strong and possibly damaging winds will be featured especially along and south of Interstate 40 and east of Interstate 25 Wednesday afternoon and early evening where gusts to around 60 or 65 mph are possible. The wind direction will also shift from southwest and west to northwest as the day progresses and colder air starts to move into the region from the west. At this time, humidities are not forecast to be low enough to trigger critical fire weather conditions despite the wind, but will be monitoring any changes. The strongest winds slowly diminish late Wednesday night west and central along with precipitation, but may persist or even ramp up over northeast New Mexico while shifting to the north early Thursday as colder air continues to invade the state and the upper storm system exits to the east. Vent rates diminish Thursday with highs near to even below average overall. Dry northwest flow will return for the end of the week. Temperatures return to above average Friday but a dry cold front will bring a cool down to the east Saturday. && .ABQ WATCHES/WARNINGS/ADVISORIES... High Wind Watch from late tonight through Wednesday evening for the following zones... NMZ506>508-512-514-515-521>523-526-529-532>540. Winter Storm Watch from late tonight through Wednesday afternoon for the following zones... NMZ510. &&
Hazardous weather outlook, Jan 9, 4:29 AM MST, 10 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 429 AM MST Tue Jan 9 2018 NMZ501>540-101200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 429 AM MST Tue Jan 9 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Light to moderate snow accumulations are possible at high elevations Wednesday, while rain or a rain-snow mix is expected at lower elevations. Much of the precipitation will arrive Wednesday morning as a Pacific front races from west to east, then additional showers will persist throughout the day, especially north of I-40. Strong to damaging westerly winds are also expected Wednesday afternoon which may result in blowing snow at higher elevations and blowing dust at lower elevations that do not see rainfall. Wind gusts between 50 and 65 mph are possible especially south of Interstate 40. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 2:33 AM MST | Winter Storm Watch | ABQ | 13 hr | |
| Jan 9, 2:34 AM MST | High Wind Watch | ABQ | 12 hr | |
| Jan 9, 2:47 PM MST | Wind Advisory | ABQ | 41 hr | |
| Jan 9, 3:56 PM MST | Winter Storm Warning | ABQ | 31 hr | |
| Jan 9, 3:56 PM MST | Winter Weather Advisory | ABQ | 34 hr |
Nearby
High Wind Warnings in New Mexico, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.